Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 47, NWS Tampa Bay, FL

May 3, 1997Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 3, 1997, 2:25 PM EDT for Highlands County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1997, 2:25 PM EDT (18:25 UTC)
Expired
May 3, 1997, 3:30 PM EDT
In force
65 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS1 KTBW 031831 RRA
SVRTBW
FLC055-031930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
225 PM EDT SAT MAY 3 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...HIGHLANDS COUNTY
 
NATIONAL WEATHER SERVICE RADAR INDICATED A RAPIDLY DEVELOPING
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTY WINDS .
THE THUNDERSTORM WAS LOCATED ABOUT 10 MILES SOUTH SOUTHWEST OF LAKE
PLACID MOVING NORTHEAST AT 25 MPH.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:31 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 3, 10:31 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
1030 AM EDT SAT MAY 03 1997

THE 12Z SOUNDING CAME IN VERY UNSTABLE THIS MORNING AND THE ETA KEEPS
IT COOL ALOFT.   WE COULD VERY WELL HAVE CAPES WELL OVER 3000 INLAND AND
THAT IN ITSELF WILL BE ENOUGH TO PRODUCE SOME STRONGER STORMS.  ALSO IF
WE CAN GET SOME THUNDERSTORMS TO DEVELOP EARLY ENOUGH...BEFORE LOW
LEVEL WINDS VEER AROUND...THE SHEAR PROFILE WILL ALSO BE CONDUCIVE.  A
VAD WIND MODIFIED HODOGRAM PRODUCED A HELICITY OF 178 AND AN ENERGY
HELICITY INDEX OF 4.23.  EVEN UNMODIFIED OUR 0-3KM HELICITY IS A
RESPECTABLE 127...ENERGY HELICITY INDEX IS 2.02...AND A CAPE IS ABOUT 2800.

WE HAVE A PRETTY GOOD LOW LEVEL CAP...BUT ONCE THAT BREAKS WE WILL SEE
SOME RAPID DEVELOPMENT.  I WILL BE UPDATING THE ZONES TO INCREASE POPS
AND TO ADD GUSTY WINDS TO THE WORDING.  WINDS WILL VEER TO THE
SOUTHWEST WHICH WILL KEEP MOST ACTIVITY TO INLAND AREAS AND THE EASTH
COAST.  THE CURRENT ZONES ALLOW FOR THIS AND I WILL CONTINUE THIS TREND.
THANKS MLB FOR COORDINATION CALL.

SOBIEN

In the hours before

Special weather statement, May 3, 11:39 AM EDT, 2 hours 46 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-040100-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1130 AM EST THU JAN 9 1997

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE MAINLY FROM THE
SARASOTA/BRADENTON AREA NORTHWARD TODAY...

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
OVER THE AREA...AS A VERY UNSTABLE AND MOIST ENVIRONMENT DEVELOPS
AHEAD OF A COLD FRONT.  THE MAIN THREAT THIS AFTERNOON WILL BE OVER
INTERIOR AREAS AS ISOLATED THUNDERSTORMS MAY GET STRONG AND PRODUCE
GUSTY DAMAGING WINDS...FREQUENT DANGEROUS LIGHTNING...SMALL HAIL AND
VERY HEAVY RAIN.  EVEN AN ISOLATED SMALL TORNADO IS POSSIBLE THIS
AFTERNOON AND EVENING.

DURING THE EVENING AND OVERNIGHT HOURS A LINE OF THUNDERSTORMS WILL
PUSH THROUGH THE REGION AFFECTING BOTH COASTAL AND INLAND AREAS.

ALONG WITH THE THREAT FOR SEVERE WEATHER THE GROUND IS NEARLY
SATURATED FROM THE HEAVY RAIN FROM LAST WEEK.  ALTHOUGH WIDESPREAD
HEAVY RAIN IS NOT ANTICIPATED TODAY...IT WOULD NOT TAKE MUCH MORE RAIN
TO CAUSE LOCALIZED FLOODING.  PERSONS LIVING IN AREAS PRONE TO FLOODING
SHOULD MONITOR THE WEATHER AND TAKE PRECAUTIONS TO SAVE YOUR
PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS
OR CABLE TELEVISION OUTLETS THIS AFTERNOON AND EVENING FOR THE LATEST
INFORMATION CONCERNING THE POSSIBILITY FOR STRONG OR SEVERE WEATHER.

SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE IN RUSKIN.

SOBIEN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:07 PM EDTSevere Thunderstorm WarningTBWPolk68 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.